Maine, 2020Flooding in Maine, April 14 to 18, 2020
April 14 to 18, 2020 · NWS CAR · 2 events in 2 counties and zones
00 inches of rain and snow melt led to minor flooding along the Mattawamkeag River. The river reached flood stage during the late evening of the 14th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of 1.00 to 2.00 inches of rain and snow melt led to minor flooding along the Mattawamkeag River. The river reached flood stage during the late evening of the 14th. The river crested slightly less than a foot above flood stage during the late evening of the 16th. Flooding impacts were minimal...mostly spilling across the marshy flood plain. However...the Bancroft Road between Wytopitlock and Bancroft was occasionally affected along with several camps. The river fell below flood stage during the late evening of the 18th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 14, 11:15 PM EST, 0 minutes earlier.
Area forecast discussion, Apr 14, 11:15 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1215 AM EDT Wed Apr 15 2020
.SYNOPSIS...
A longwave trough will remain across the area through the end of the
week as a few small weather disturbances track across the area. A
small low will slide south of the region on Saturday.
&&
.NEAR TERM /THROUGH TODAY/...
1215 am update...
Adjusted cloud cover through the overnight hours, mainly to go a
bit more in the way of clouds based on latest satellite imagery.
Also, increased pops along the downeast coast (20-30%) as weak
wave passes south of the area. Latest radar reflectivity
imagery is showing some weak returns along the coast at this
hour. Much of this surely aloft but couldn't rule out some
light snow/rain showers a little later, especially Washington
county toward Eastport. No changes to forecast overnight lows.
Prev discussion blo...
Fair conditions this eve will transition to ptly to msly skies
ovrngt with isold morn sn shwrs Wed morn and isold rn shwrs Wed
aftn as two s/wvs track msly N and S of the FA from Cntrl Can
the great lks, respectively. WSW Winds this eve will diminish
ovrngt and will pick up again durg the day Wed, but not nearly
as strong as tdy. Temps overall will be a little below seasonal
avgs durg this tm frame.
&&
.SHORT TERM /TONIGHT THROUGH FRIDAY/...
A broad upper level trough will extend from the Great Lakes east
into New England Wednesday night as a small weather disturbance
tracks across the area. Forecast thicknesses indicate that
temperatures in the boundary layer will be cold enough for any light
showers that fall to be snow. The best chance for snow showers will
be over central and Downeast areas. Thursday into Thursday night
will remain mostly cloudy as the upper trough remains across the
region and moisture pooled in the trough slides through. Another
weak ripple in the upper flow will slide across the area Friday
possibly bringing some light snow or graupel showers to the region.
Otherwise, Friday will continue to be mostly cloudy and chilly as
high pressure slides off the Mid-Atlantic coast and a long upper
trough stays across the region.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A weak shortwave trough of low pressure pushing across the Midwest
Friday into Friday night will support a small low sliding off the
Mid-Atlantic coast Saturday morning. Long range guidance is in good
agreement that this will be a shallow, fast moving low tracking well
south of our area. This should allow the region to remain mostly dry
but continued cool with some sunshine. A cold front being pulled
east well below a low up in central Canada will approach on Sunday.
Warmer air pulling north ahead of this front will allow for a milder
day on Sunday as temperatures push 50 or higher. The front will then
press into the area Sunday night bringing a chance of showers,
possibly changing to snow showers are much colder air pushes in
behind the front. This will be followed by a partly cloudy and
chilly day on Monday.
&&
.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: VFR next 24 hours over all terminals with the
exception of BHB. Expect MVFR cigs possible at BHB for svrl
hours btwn 12z and 15z as low-level moisture approaches terminal
in light erly flow.
SHORT TERM: Wednesday night: VFR. Light W wind.
Thursday: VFR to MVFR north. VFR Downeast. Light W wind.
Thursday night: VFR to MVFR north. VFR Downeast. W Wind.
Friday: VFR. W wind.
Friday night: VFR, possibly lowering to MVFR Downeast. Light W wind
becoming calm.
Saturday: VFR. Light and variable wind.
&&
.MARINE...
NEAR TERM: Winds have fallen below SCA thresholds across our
waters, but wv hts are xpctd to remain abv min SCA thresholds
ovr outer MZs050-051 thru Wed with a gradual subsiding trend.
Kept close to blended model wv guidance for fcst wv hts, with
the primary wv pd group being a 10-12 sec open Atlc swell.
SHORT TERM: Winds should be below SCA Wednesday night through
Thursday night. Winds may approach SCA Friday in westerly gusts
up to 25 kt over the offshore waters. Winds should then be below
SCA Saturday into Saturday night.
&&
.HYDROLOGY...
Update...
Hv dropped more of the Flood Watch over the eastern zones due to
river levels receding. Hv kept flood watch going for the
Mattawamkeag Basin as it continues to rise, along with the
northern rivers due to potential for ice jamming as the ice
continues to flush out.
The mainstem rivers across the Rgn from last nights rain and
snowmelt are appear to lvlng off attm with the peak xpctd by
tonight. Most of the rivers are expected to peak below flood
stage with Dover-Foxcroft fallen to below flood stage. However,
the Mattawamkeag river in Mattawamkeag is expected to reach
minor flood stage by late Wednesday afternoon and remain over
flood stage into Thursday night. The rest of the week is
expected to be cool and dry allowing river levels to fall. If
none of the northern rivers have flood issues ovrngt, we may
drop the flood watch early prior to Wed morn.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch through this afternoon for MEZ001-002-005-006.
MARINE...Small Craft Advisory until 6 AM EDT early this morning for
ANZ050-051.
&&
Near Term...Duda/VJN
Short Term...Bloomer
Long Term...Bloomer
Aviation...Farrar/VJN/Bloomer
Marine...Farrar/VJN/Bloomer
Hydrology...Hazardous weather outlook, Apr 14, 9:27 PM EST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
1027 PM EDT Tue Apr 14 2020
MEZ001-002-005-006-160230-
Northwest Aroostook-Northeast Aroostook-Northern Penobscot-
Southeast Aroostook-
1027 PM EDT Tue Apr 14 2020
...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine and Far Northern Maine.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ003-004-010-011-015>017-029>032-160230-
Northern Somerset-Northern Piscataquis-Central Piscataquis-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
Southern Piscataquis-Northern Washington-
1027 PM EDT Tue Apr 14 2020
This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Interior DownEast Maine,
North Woods Maine and Penobscot Valley Maine.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-160230-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1027 PM EDT Tue Apr 14 2020
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Flood, Penobscot
- When
- April 14, 11:15 PM EST to April 18, 11:30 PM EST
- Where
- Penobscot County, 0.95 mi ENE of Mattawamkeag to 2.07 mi ENE of Kingman
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 45.527, -68.334
Minor flooding occurred along the Mattawamkeag River. The flooding mostly affected the marshy flood plain.
Flood, Aroostook
- When
- April 14, 11:15 PM EST to April 18, 11:30 PM EST
- Where
- Aroostook County, Wytopitlock to 1.76 mi NW of South Bancroft
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 45.650, -68.080
Minor flooding occurred along the Mattawamkeag River. The flooding mostly affected the marshy flood plain. However...the Bancroft Road between Wytopitlock and Bancroft was occasionally affected along with several camps.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Colorado, April 14 to 16, 20201 death · 6 events
- Drought in Texas, April 14 to 30, 20204 events
- Flooding in Maine, April 14 to 15, 20203 events
- Damaging Winds in Florida, April 14, 2020$5,000 · 50 kt wind · 3 events
- Frost and Freeze in Oregon, April 14, 20202 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 14, 20202 events
- Winter Storm in Montana, April 14 to 16, 20202 events
- Frost and Freeze in Colorado, April 14 to 15, 20202 events
- Flood in Maine, April 14, 20201 event
- Marine Thunderstorm Wind in Gulf of Mexico, April 14, 20201 event
- Winter Weather in Virginia, April 14 to 15, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886752, 886753.